Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 24, 2012, 6:41 PM EDT for 4 counties in South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 6:41 PM EDT (22:41 UTC)
- Expired
- Mar 24, 2012, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 7:00 PM EDT | HAIL 1 | 1 E Pelion, SC | PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR PELION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 1:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
042
WUUS52 KCAE 242241
SVRCAE
SCC039-055-063-079-242330-
/O.NEW.KCAE.SV.W.0037.120324T2241Z-120324T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ST. ANDREWS...AND MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
JACKSON...WOODFIELDS...WEST COLUMBIA...ST. ANDREWS...SPRINGDALE...
SOUTH CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...LUGOFF...
LEXINGTON...IRMO...GASTON...FOREST ACRES...DENTSVILLE...COLUMBIA...
CAYCE...CAMDEN AND ARCADIA LAKES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3428 8044 3422 8043 3410 8060 3411 8062
3407 8064 3384 8095 3386 8100 3388 8100
3387 8103 3375 8106 3365 8119 3375 8143
3379 8145 3384 8154 3385 8154 3444 8088
3432 8036 3430 8036
TIME...MOT...LOC 2241Z 253DEG 26KT 3403 8109
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:36 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 24, 4:36 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 436 PM EDT SAT MAR 24 2012 .SYNOPSIS... A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK. && .NEAR TERM /TONIGHT/... STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY CONTINUES TO MOVE SOUTHEASTWARD TOWARDS THE CAROLINAS. ALTHOUGH THE BATCH OF CONVECTION ALONG SOUTHERN GA AND SC HAD ROBBED SOME OF THE AREA OF ITS MOISTURE...BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE UPSTATE. INSTABILITY REMAINS IN ADVANCE OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE FORECAST AREA THROUGH THE LATE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE SEVERE...WITH THE MAIN ISSUES BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT. THE RAIN CHANCES SHOULD DECREASE AFTER MIDNIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN COLD POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE 70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST THROUGH THE PERIOD. 88D REGIONAL COMPOSITE SHOWS MOST OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND GRAND STRAND...WITH SOME SCTD CONVECTION ACROSS THE CENTRAL SC MIDLANDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT UNTIL THE EARLY EVENING. HAVE ADDED A TEMPO GROUP FOR LATER THIS AFTERNOON/EARLY EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE ACTIVITY WILL RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH. OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY. EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF IFR/MVFR CONDITIONS. MAY BRING RESTRICTIONS LATE SATURDAY NIGHT INTO SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 24, 2:17 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 217 PM EDT SAT MAR 24 2012 SCZ015-016-018-020>022-025>031-035>038-041-251830- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 217 PM EDT SAT MAR 24 2012 ...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-251830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 217 PM EDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 24, 5:20 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 WNW WHITMIRE 34.51N 81.63W
03/24/2012 E1.00 INCH NEWBERRY SC PUBLIC
QUARTER SIZE HAIL COVERING THE GROUND JUST NORTHWEST OF
WHITEMIRE OFF OF LOVERS LANE.
&&
VAUGHANLocal storm report, Mar 24, 5:22 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WHITMIRE 34.50N 81.62W
03/24/2012 E1.00 INCH NEWBERRY SC PUBLIC
NICKEL TO QUARTER SIZE HAIL IN WHITEMIRE.
&&
VAUGHANLocal storm report, Mar 24, 5:45 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL JOHNSTON 33.83N 81.81W
03/24/2012 E0.88 INCH EDGEFIELD SC PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL IN JOHNSTON.
&&
VAUGHANLocal storm report, Mar 24, 5:56 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 S LANCASTER 34.71N 80.78W
03/24/2012 E0.88 INCH LANCASTER SC EMERGENCY MNGR
COUNTY EMERGENCY MANAGER REPORTED PEA TO NICKEL SIZE HAIL
JUST SOUTH OF THE CITY OF LANCASTER.
&&
VAUGHANLocal storm report, Mar 24, 6:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL GILBERT 33.92N 81.39W
03/24/2012 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER SIZE HAIL REPORTED IN GILBERT.
&&
VAUGHANLocal storm report, Mar 24, 6:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
631 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL GILBERT 33.92N 81.39W
03/24/2012 E1.00 INCH LEXINGTON SC TRAINED SPOTTER
SPOTTER REPORTED HAIL JUST EAST OF GILBERT ALONG HIGHWAY
1.
0604 PM TSTM WND DMG 2 S LANCASTER 34.69N 80.78W
03/24/2012 LANCASTER SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED A TREE DOWN ON EDGEPORT DRIVE
NEAR LANCASTER.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 38 min |
| Mar 24, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland, Sumter | 59 min |
| Mar 24, 4:39 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Mar 24, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 39 min |
| Mar 24, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, Newberry, Richland, Saluda | 47 min |
| Mar 24, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 35 min |
| Mar 24, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Richland | 46 min |
| Mar 24, 6:02 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 43 min |
| Mar 24, 6:42 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 48 min |
| Mar 24, 7:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 39 min |
| Mar 24, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.